1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Is Metformin linked to leg cramps?

Discussion in 'Ask A Question' started by foxxyroxxy, May 19, 2011.

  1. foxxyroxxy

    foxxyroxxy · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    A question for those who have been Diabetic (type 2) longer than me and who take metformin:

    Do you/have you suffered with leg and/or foot cramps at night? I rarely suffered with cramps prior to diagnosis (6 weeks ago), but since taking metformin, I get it most nights.

    I have researched this on the internet, but have found many conflicting opinions.

    Any comments gratefully received.

    Thanks! x
     
  2. foxxyroxxy

    foxxyroxxy · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    Forgot to mention - I was diagnosed at the end of March 2011.
     
  3. JUSTFOCUS

    JUSTFOCUS · Well-Known Member

    Messages:
    354
    Likes Received:
    10
    Trophy Points:
    38
    Hi foxyroxy
    there are a number of side affects with metformin so the probability is a yes,However if you consume alcohol in large quantities this also has the same side affect . If it does'nt stop it would be a good idea to let your GP know it's probably nothing to worry about but let them know anyway. :D
     
  4. faircot

    faircot · Active Member

    Messages:
    26
    Likes Received:
    0
    Trophy Points:
    21
    Funnily enough I've found the opposite. I used to suffer from frequent excruciating cramps in my hamstrings most nights. Since starting metformin three months ago I haven't had one episode.

    Maybe your cramps are for another reason; diet with lower salt or other minerals, for example?
     
  5. bowell

    bowell · Well-Known Member

    Messages:
    945
    Likes Received:
    13
    Trophy Points:
    38
    Have you been put on a Statin ?? often linked to leg cramps

    Inform your GP you have leg cramps then Ask for Quinine tablets if he does not offer them up
    Brill for stopping leg cramps,

    Sweeps slimline Tonic water has Quinine
    I always keep a bottle at my bed side for the odd night time drink and use it to help take any and all
    tablets


    Bob
     
  6. foxxyroxxy

    foxxyroxxy · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    Thanks folks!

    Bowell - no to statins

    Faircot - not changed salt intake since diagnosis and take a multi-vit/mineral every day

    Justfocus - if anything, my alcohol intake has reduced

    If it continues, I will mention it to my GP next time I see him.

    Thanks again!
    x
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook